BEING CRANKY AND ANGRY IN THE MORNINGS!
Being cranky and angry in the mornings has become the norm for me. Going to bed too! I have decided to try something new with my blog today and use it to get out all the SH*** out of my head.
If you have read some of my earlier posts (Why I Will Share My Stress and others), you know that I have recently been diagnosed with MCI. Longstanding depression, anxiety and PTSD can cause MILD COGNITIVE IMPAIRMENT. I did not know this, DID YOU? Recently, I have been told by a doctor at the Memory Clinic I attend that longstanding issues with psychiatric diagnoses can cause something called NEUROPROGRESSION. This theory held by neurologists and psychiatrists, maintains that changes in your brain can occur with long-term mental illness. FABULOUS RIGHT? They believe this is what is happening in my brain.
Executive Function Disorder and Attention Disorders are linked to depression as well. For more information you can read How Executive Dysfunction And Depression Are Related. As I have have been diagnosed with both of these, I was started on a stimulant medication.
GOOD EFFECTS AND SIDE EFFECTS
The good news is that YES, this drug is helping my brain to focus a bit more. I am able to learn for the first time in a couple of years. This is very important to me, as I consider myself a perpetual student. I cannot remember the last time I read a novel (fiction), but I love to read nonfiction, mostly in regard to self-help, self-care and health. I have always been able to sit for long periods of time and read online or a hard copy, but my brain is not attending and therefore; not learning. SO … one of the good effects of this drug is that I can now LEARN again, to some degree.
THE SIDE EFFECTS have been nasty. The racing body feeling, has me sitting in one place, but feeling like my body is six blocks down the road, running away from me. I have had increased trouble with sleep and before and after the drug itself wears off, I am the crankiest and angriest I have ever been. This being cranky and angry in the morning (and late at night) is really off putting. I wake up this way and it is not a great way to start the day!
I admit to being a moody, cranky kind of individual at times, regardless of medication. It is something I have worked on over the years. Usually, I can control this and it does not interfere with my interactions. I am an assertive person and always have been. The medications have INCREASED this and MOVED the assertiveness to aggression and sometimes, I cannot control it. If I feel this happening, I resort to hiding. While the drug is newly in my system, I am often, but not always, okay. It is a pseudo-amphetamine and helps mood and activation too! But, there are days that I move into my room before my daughter arrives home from work, so she does not have to deal with me. When I am like this, I am NOT A PEOPLE PERSON.
Truth be known, I also admit to being very NON-PEOPLEY in general of late, which is a huge change from my past people-person self. This has caused great troubles in relationships with family and friends, as I am not often willing to have or wanting a lot of companionship at times. The antidepressants and other medications I take for sleep have helped with this, but this new drug seems to have ACCENTUATED all my “not so nice” tendencies!
RISK VS BENEFIT
We all have some method of making decisions. I talk about risk vs benefit in How to Live a Fat and Fit Life. I was introduced to this concept in nursing college. It is really a PROS and CONS list, that has been given a medical tone. I am in the process of evaluating the risks vs the benefits of this drug.
There is no doubt I ENJOY and NEED the benefit of my brain attending to what I do, so that I can learn. Learning is a big part of who I am and not being able to do it has been frustrating, at the very least. The elevation up and out of depression, when the drug is introduced into my system daily and the activation (get up and go or motivation), are pretty great too! These are three really good benefits.
The not-so-nice parts are pretty significant. I feel all day like my body is running away from me. My crankiness and anger in the morning, evening and sometimes all day, are NOT NICE to feel and not nice for those around me. My discernment seems to be lacking. The CRASH at the end of the day means going to sleep every day in an angry, down, nasty way. Sleep is returning to normal, yet that does not seem to help!
I have to say, now that I have thought all of this through, it has helped me make a decision.
I am today, going reduce the medication down to its lowest dosage. I will stay there for a reasonable period of time. The good thing is that this post has helped me to understand and agree with something the doctor said to me on Friday, I CANNOT LIVE THIS WAY.
The combination of my previous drugs had improved my depressed mood. They also improved my anxiety somewhat. Anxiety has been part of my day for a very, very long time and it slides on a scale. I have learned to deal with it, for the most part. My sleep was really good (by my standards), before this new drug. Also, I was active, but not as active as I have been with this drug.
Going immediately from one drug to the next and to the next, is not something I like to do. I do not see how that can be good for my body. If it is not a HAVE-TO-HAVE medication, I prefer a drug holiday before trying the next. If the not-so-good side effects continue, then I shall eliminate the drug. Eventually, I will try another drug, as I do not want to live my life without learning and what presents itself as memory issues.
I THANK YOU for reading this post. There are a few things to be learned here, but mostly, this was a self-serving, journal entry and I appreciate your ear!